Purchase this article with an account.
B. J. Winn, Y. J. Liao, J. C. Horton; Intracranial Pressure Returns to Normal About a Month After Stopping Tetracycline Antibiotics. Invest. Ophthalmol. Vis. Sci. 2007;48(13):948.
Download citation file:
© ARVO (1962-2015); The Authors (2016-present)
Tetracycline antibiotics are used widely for the treatment of teenage acne vulgaris. Raised intracranial pressure (ICP) with fulminant papilledema can occur as an exceedingly rare, idiosyncratic side effect. When tetracyclines cause elevated ICP, treatment consists of halting the antibiotic immediately and administering acetazolamide. If vision loss is advanced, lumboperitoneal shunt or optic nerve fenestration may be necessary. Before surgery is contemplated, it would be useful to know how long ICP stays elevated after stopping tetracycline antibiotics.
With IRB approval, a review of all patients seen from 1991-2006 in a solo neuro-ophthalmologic practice identified 8 subjects with tetracycline, doxycycline, or minocycline-associated pseudotumor cerebri. Four had lumbar punctures (LPs) measured in the lateral decubitus position after stopping the antibiotic, revealing how long it takes for ICP to return to normal. All had negative MR imaging and normal cerebrospinal fluid (CSF).
Case 1. A 15-year-old girl developed neck pain, obscurations and diplopia after taking minocycline for two months. She had papilledema and an opening pressure of 490 mm H20. Minocycline was discontinued and acetazolamide was started. Three weeks later the opening pressure had fallen to 170 mm H20.Case 2. An 18-year-old woman developed headache and diplopia after taking minocycline for two months. She had florid papilledema and bilateral abducens nerve pareses. Opening pressure two weeks after stopping minocycline was 220 mm H2O.Case 3. A 16-year-old girl developed headache, obscurations, and papilledema after taking tetracycline for 4 months. The opening pressure was 600 mm H2O. Tetracycline was discontinued and acetazolamide was started. Serial LPs were performed to control ICP by removing large volumes of CSF. The pressure returned to normal three weeks after stopping tetracycline.Case 4. An 18-year-old woman developed headache, diplopia, and papilledema after taking doxycycline for 27 days. Doxycycline was stopped and acetazolamide was started. An LP performed 19 days later yielded an opening pressure of 490 mm H20. Subsequent LPs with CSF drainage documented improvement to 260 mm H2O five weeks after stopping the antibiotic, but the patient declined further LPs.
The elevation of ICP caused by tetracyclines takes about a month to resolve. It may be possible to avoid surgery during this interval by treating patients with acetazolamide, serial lumbar punctures, or placement of a lumbar drain while waiting for ICP to return to normal.
This PDF is available to Subscribers Only